Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Phoenix, AZ

August 10, 2017La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 4:50 PM MST for La Paz County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 4:50 PM MST (23:50 UTC)
Expired
Aug 10, 2017, 8:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 118 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:00 PM MSTFLASH FLOOD5 Sw Quartzsite, AZFLOODING FROM WASH THAT FLOWS THROUGH RAINBOW ACRES DUE TO HEAVY RAINFALL ON SAWTOOTH MOUNTAIN AND LA CHOLLA MOUNTAIN. TIME ESTIMATED BASED ON TIME OF CONCENTRATION EQUATION. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 190 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS55 KPSR 102350
FFWPSR
AZC012-110345-
/O.NEW.KPSR.FF.W.0043.170810T2350Z-170811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
450 PM MST THU AUG 10 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Central La Paz County in west central Arizona...

* Until 845 PM MST

* At 448 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly. 
  Particular concerns are for locations near La Paz Valley and 
  locations south-southwest of Quartzsite. Additional runoff will 
  travel through Tyson Wash and exacerbate on-going flooding 
  conditions.

* Some locations that will experience flooding include...
  Quartzsite, U.S. Highway 95 south of Quartzsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3347 11415 3347 11426 3345 11426 3344 11428
      3344 11436 3363 11436 3364 11416

$$

JN
2 follow-up statements
418 
WGUS75 KPSR 110132
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
632 PM MST THU AUG 10 2017

AZC012-110345-
/O.CON.KPSR.FF.W.0043.000000T0000Z-170811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
632 PM MST THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
CENTRAL LA PAZ COUNTY...

At 629 PM MST, Doppler radar indicated thunderstorms had producedg 
heavy rain across the warned area. One to two inches of rain has 
fallen over the Dome Rock Mountains. Storm runoff and stream flow 
will continue to drain towards and into the Tyson Wash.

Some locations that will experience flooding include...
Quartzsite, U.S. Highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3347 11415 3347 11426 3345 11426 3344 11428
      3344 11436 3363 11436 3364 11416

$$

JN
975 
WGUS75 KPSR 110340
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
840 PM MST THU AUG 10 2017

AZC012-110349-
/O.EXP.KPSR.FF.W.0043.000000T0000Z-170811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
840 PM MST THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY WILL EXPIRE AT
845 PM MST...

The threat for heavy rainfall has diminished, therefore the Flash 
Flood Warning will be allowed to expire. Given the amount of 
rainfall across the Dome Rock Mountains and over the Tyson Wash 
drainage, an areal flooding warning remains in effect through the 
late evening for on-going runoff and flooding impacts. Please 
continue to heed any remaining road closures.

LAT...LON 3347 11415 3347 11426 3345 11426 3344 11428
      3344 11436 3363 11436 3364 11416

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:25 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
225 PM MST Thu Aug 10 2017

&&

.SYNOPSIS...

Increasing southerly flow aloft is bringing increasing amounts of
monsoon moisture back into the region. Accordingly, storm chances
are returning back to the lower deserts of Arizona and expand into
much of southeast California by Saturday. With higher humidity and
more cloudiness, high temperatures will trend downward as well. A
drying trend begins from west to east on Monday.

&&

.DISCUSSION...

Tonight through early Friday...

A return to a more active monsoon pattern continues to be underway
across the region. Just in the past hour, a very strong storm has
developed near Brenda, along I-10, which likely reached severe
limits. The latest satellite imagery continues to show a well-
defined vort max over over the northern Gulf of California. This
vort max is forecast by the high-res models to move slowly northward
into extreme southern AZ by this evening, then continue northward
across Yuma and La Paz Counties later tonight and early Friday. The
HRRR and the 18Z NAM NEST models have come in to inceasingly good
consensus that scattered storms will develop in an area of mid-level
diffluence to the north and northeast of the vort max over
SE/extreme southern AZ later this afternoon. These models then move
these storms in south-central/SW AZ during the mid-late evening
hours, with lighter showers lingering into early Friday morning.
Given what is seen on the 18Z Tucson balloon sounding, which showed
over 2200 J/KG of MUCAPE and decent bulk shear in the 500-700mb
layer, it appears the main threat will be strong-severe storms, with
very strong winds and small hail, along with locally heavy
downpours. Thus, have raised pops into the chance range during the
00-12Z period as well as including areas of blowing dust across
south-central and SW AZ.

Late Friday through Sunday... Steering flow will initially have a
southerly component with the subtropical high centered over Texas.
That changes by Sunday as troughing over the West Coast makes its
presence felt leading to southwesterly steering aloft. The upper
troposphere turns southwesterly sooner than that. There is good
model agreement that moisture adequate for storms will be in place
through Sunday. Of course that doesn't mean there won't be CIN to
contend with and thus PoPs are not overwhelmingly high. An X factor
will be  an inverted trough (currently centered near southern Baja).
Models are slow to track it north of the border and weaken it in the
process. High temps return to normal during this period - possibly
dipping a little below normal over south-central AZ.

Monday through Wednesday...
A Pacific deepens over the West Coast and areas far inland early
next week leading to dry advection and another break in the
Monsoon. PoPs trend down Monday with only slight chances over the
higher terrain of south-central AZ on Tuesday and even more
retreat on Wednesday. Though we have a drying trend, lower heights
and thicknesses keep temps from rebounding much.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

South-Central Arizona including KPHX, KIWA, and KSDL: Tricky
forecast for the Phoenix area terminals. Decent chance for strong
southerly outflows in the 2z to 6z time frame which may also loft
enough dust to restrict visibility. Slight thunderstorm chances also
for KPHX, but better shot at surrounding terminals for the evening
and into the night.

Southeast California/Southwest Arizona including KIPL and KBLH:
Typical diurnal winds through the day with occasional afternoon
gusts. May see some thunderstorms in the distance, especially for
KBLH, although there is enough doubt in the matter to keep any
mention of this out of the TAFs at this moment.

.FIRE WEATHER...
Sunday through Thursday: Thunderstorm chances will increase markedly
heading into the weekend with the best opportunities for wetting
rains building into the lower elevations Saturday and Sunday.
Somewhat less storm activity is likely by Tuesday. With moisture
surging north, minimum humidity levels will increase to a 20-40%
range while overnight recovery similarly improves towards a good to
excellent range. Relative humidity looks to taper off through next
week, although should still remain above 15 percent  Temperatures
will cool back to near normal over the weekend with the increased
humidity levels. Outside of thunderstorm outflows, winds will remain
on the light side.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will increase markedly heading into the
weekend with the best opportunities for wetting rains building
into the lower elevations Saturday and Sunday. Somewhat less
storm activity is likely by Tuesday. With moisture surging north,
minimum humidity levels will increase to a 20-40% range while
overnight recovery similarly improves towards a good to excellent
range. Temperatures will cool back to near normal over the weekend
with the increased humidity levels. Outside of thunderstorm
outflows, winds will remain on the light side.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/AJ
AVIATION...Deemer
FIRE WEATHER...Deemer

In the hours before

Special weather statement, Aug 10, 2:01 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
201 PM MST THU AUG 10 2017

AZZ533-102145-
Central La Paz AZ-
201 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 245
PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 35 miles southeast of Parker, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3358 11394 3362 11410 3388 11412 3374 11376
TIME...MOT...LOC 2101Z 192DEG 8KT 3368 11399

Hernandez
Special weather statement, Aug 10, 2:20 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
220 PM MST THU AUG 10 2017

AZZ533-102200-
Central La Paz AZ-
220 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 300
PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 23 miles southeast of Parker, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11395 3388 11412 3402 11411 3393 11387
TIME...MOT...LOC 2120Z 184DEG 4KT 3386 11402

Hernandez
Local storm report, Aug 10, 2:57 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      3 WSW BRENDA            33.66N 114.00W
08/10/2017                   LA PAZ             AZ   DEPT OF HIGHWAYS

            ADOT REPORTS: I-10 EB IN QUARTZSITE: THE
            RIGHT LANE IS CLOSED DUE TO FLOODING BETWEEN
            MILEPOST 33 TO 34.

&&
Special weather statement, Aug 10, 4:02 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST THU AUG 10 2017

AZZ530-533-110000-
Parker Valley AZ-Central La Paz AZ-
402 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL
500 PM MST...

At 401 PM MST, Doppler radar was tracking an area of strong
thunderstorms near Quartzsite, or 33 miles south of Parker, moving
north at 5 mph.

Wind gusts of 50 to 55 mph and very heavy rainfall will be possible
with this storm. A Flash Flood Warning is in effect for portion of
Interstate 10 and Quartzsite through 730 PM MST.

Locations impacted include...
Quartzsite and Ehrenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3353 11415 3360 11447 3381 11444 3378 11409
TIME...MOT...LOC 2301Z 201DEG 5KT 3365 11431

JN
Local storm report, Aug 10, 4:18 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FLASH FLOOD      QUARTZSITE              33.67N 114.22W
08/10/2017                   LA PAZ             AZ   DEPT OF HIGHWAYS

            ADOT REPORTS: US 95 IS CLOSED IN BOTH
            DIRECTIONS AT MILEPOST 104 IN QUARTZSITE DUE
            TO FLOODING.

&&
Local storm report, Aug 10, 4:30 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 WSW QUARTZSITE        33.66N 114.24W
08/10/2017                   LA PAZ             AZ   PUBLIC

            REPORT OF POWER LINES DOWN ALONG W. MAIN
            STREET IN QUARTZSITE. ALSO METAL SHEET ROOF
            SHREDDED OFF BUILDING ACROSS STREET FROM
            MCDONALD'S WITH PIECES OF THE ROOF CAUGHT UP
            IN THE REMAINING POWER LINES THAT ARE
            STANDING. REPORT MADE THROUGH SOCIAL MEDIA
            WITH AT LEAST ONE PICTURE.

&&

JMN

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:25 PM MSTSpecial Weather StatementPSRLa Paz50 min
Aug 10, 1:35 PM MSTSevere Thunderstorm WarningPSRLa Paz25 min
Aug 10, 2:01 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 10, 2:14 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 2:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Aug 10, 2:21 PM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 10, 2:47 PM MSTFlash Flood WarningPSRLa Paz4 hr
Aug 10, 2:56 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Aug 10, 3:27 PM MSTFlash Flood WarningPSRLa Paz4 hr
Aug 10, 3:29 PM MSTSevere Thunderstorm WarningPSRLa Paz31 min
Aug 10, 4:02 PM MSTSpecial Weather StatementPSRLa Paz58 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.